Wisconsin, 2020Winter Storm in Wisconsin, December 23, 2020
December 23, 2020 · NWS MPX · 4 events in 4 counties and zones
On Wednesday, December 23rd, snow, mixed with rain, sleet, and freezing rain, was observed across much of Minnesota, and west-central Wisconsin as an intense weather system moved from west to east through the region. It produced several inches of snow with rates as high as 1-2 inches per hour at times during the height of the storm.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Wednesday, December 23rd, snow, mixed with rain, sleet, and freezing rain, was observed across much of Minnesota, and west-central Wisconsin as an intense weather system moved from west to east through the region. It produced several inches of snow with rates as high as 1-2 inches per hour at times during the height of the storm. |Temperatures plummeted with strong winds gusting as high as 30-45 mph out of the northwest behind the low pressure system. Temperatures reached as high as the mid-40s during the morning before bottoming out in the single digits to teens above zero by midnight.
A robust mid to upper-level trough approaching the region continued to strengthen before closing off, with a surface response in the form of a deepening low pressure system. This combined with incredible mid-level lapse rates produced significant lift and widespread precipitation, with an intense pressure gradient resulting in strong winds as the system moved eastwards.
Winds intensified alongside bands of heavy snow during the late afternoon, which resulted in widespread snow. Visibilities dropped below 1 mile across the region and remained low for several hours. Snowfall diminished during the late evening and into early Thursday morning but winds remained strong enough to support blowing snow conditions into the mid-morning on Thursday in some spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 23, 12:36 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 23, 12:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1236 PM CST Wed Dec 23 2020
.UPDATE...
&&
.SHORT TERM...(Today through Thursday)
Issued at 432 AM CST Wed Dec 23 2020
Confidence continues to increase for a very impactful event today
and tonight, with high winds gusting up to 60 mph; heavy snow; and a
dramatic temperature drop, leading to a flash freeze and rapidly
deteriorating conditions this afternoon. 00Z Guidance continues the
trend of tracking a deepening surface low pressure across southern
Minnesota into Wisconsin, with the deformation zone overhead. Low
level moisture is increasing ahead of the low pressure with light
rain expected to develop by mid morning across eastern Minnesota.
and snow across western Minnesota. Temperatures are currently in the
upper 30s to lower 40s, by 12Z the cold front will be near the MN/SD
state line, and advance east of the I-35 corridor by 18Z.
Temperatures will plummet into the teens behind the front. A flash
freeze scenario is also expected. Precipitation is expected to
transition to snow by 18Z for the Twin Cities and 20Z across west-
central Wisconsin. Thus, travel will become extremely dangerous
during this afternoon.
Deterministic models and ensembles have rapidly narrowed in
agreement with higher QPF across the entire forecast area. 00Z GEFS
have a mean of 0.9" and EPS of 0.7" QPF in the Twin Cities. Solution
consensus brings the TROWAL back toward central Minnesota as the
500mb trough becomes more neutral-tilt this afternoon. With a TROWAL
developing and strong low to mid level frontogenesis, heavy snowfall
rates will be possible. 00z HREF ensemble has a few hours in the
late afternoon to evening with over 70 percent probability of 1" in
an hour and up to 40 percent for 2" an hour. With winds gusting as
high as 55 mph possible, blowing snow and heavy snowfall rates will
create blizzard conditions across portions of western, and south
central Minnesota.
With the trend of higher QPF in the ensembles, I increased snowfall
amounts across the board, with the heaviest band expected over the
western Twin Cities metro up towards Duluth. There is still some
uncertainty on the exact location of the heaviest snow so a minor
shift could occur as the forecast evolves this morning, but the
window for a significant shift or change is closing quickly. The
current forecast has an area of 5 to 9" on a line from Mankato to
the Twin Cities and north along I-35. I would not be surprised to
see some locally higher amounts where the precipitation band sets
up and pivots with the sfc low/upper trough.
Winds pick up mid afternoon and be impressive. Very effective mixing
and an unstable boundary layer could bring 50+kt wind gusts down to
the surface. Forecast soundings from western Minnesota show 60+ kt
winds at the top of the mixed layer, with gusts up to 60 mph
possible in western MN. With greater confidence in higher snowfall
amounts today, I expanded the Blizzard warning to include Steele and
Freeborn counties. The Winter Storm warning was expanded to include
Polk, Barron, St. Croix, Pierce, and Goodhue counties for 3 to 6" of
snow and blowing snow likely. The remainder of the Winter Storm
watch was transitioned to a Winter Weather advisory.
Tonight lows will bottom out in the single digits below zero with
wind chills as low as -30 below zero. Precipitation will end rather
quick after midnight and remain dry through Thursday. Skies will
begin to scatter Thursday morning with temperatures hovering near
zero into the afternoon hours. Travel will likely remain impacted
due to the very cold temperatures and blowing snow overnight. Please
remain weather aware this afternoon for the latest forecast updates
and avoid any unnecessary travel if possible.
.LONG TERM...(Thursday through Wednesday)
Issued at 432 AM CST Wed Dec 23 2020
The long term starts out with the coldest air of the season upon us,
and then we moderate back to near-normal temperatures as we await
the next potential pre-holiday winter storm system.
Wind chills on Thursday morning will likely necessitate a Wind Chill
Advisory for at least the MN portion of the forecast area. Highs on
Thursday look to struggle to warm out of the single digits as weak
cold air advection persists under north/northwest flow. As
Wednesday's system continues to lift east, some scattered light snow
showers will remain possible over west central WI, along with patchy
blowing snow area-wide.
Thursday night will be another cold night, as the anticipated fresh
snowpack combines with light winds and clear skies to bring sub-zero
lows area-wide.
Friday and Saturday, temps warm back up slightly closer to late-
December normals, with highs generally in the 20s. Sunday into the
upcoming week the ridge flattens and the flow pattern becomes more
semi-zonal. There could be a few blips of light snow during this
timeframe, but overall dry weather is more likely until around
December 30th. While the track/timing varies somewhat, the majority
of longer-range models feature a storm system nosing into the Upper
Midwest around Wednesday of next week. This system looks to
have the potential to be our next notable snow-maker.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CST Wed Dec 23 2020
Lots of convective features overhead on satellite this afternoon, a
sign this storm is in the process of blowing up right on top of us.
Main change needed for the TAFs was to delay transition to snow,
especially in western WI. Followed HRRR for timing this transition.
Some uncertainty with how quickly we clear out, forecast sounding
would say we stay cloudy through Thursday, but as CAA continues,
we'll see this cloud layer cool below the drenditic snow growth
zone, which is typically an indication it's too cold for clouds,
which is basically what we are seeing in northeast ND now, so
continued trend of following the HREF with things clearing out pretty
quick late tonight.
KMSP...Extreme winter conditions are expected this afternoon, with
snow rates near 2 inches per hour and wind gusts push 50 mph. Snow
rates will start letting up between 1z and 3z, ending completely
around 6z.
/OUTLOOK FOR KMSP/
Fri...VFR. Wind W around 10 kts becoming SW.
Sat...VFR. Wind light/variable.
Sun...Chc MVFR/IFR with -SN possible. Wind bcmg N 15G25 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Blizzard Warning until 6 AM CST Thursday for Benton-Blue Earth-
Brown-Carver-Chippewa-Douglas-Faribault-Freeborn-Kandiyohi-Lac
Qui Parle-Le Sueur-Martin-McLeod-Meeker-Mille Lacs-Morrison-
Nicollet-Pope-Redwood-Renville-Sherburne-Sibley-Stearns-Steele-
Stevens-Swift-Todd-Waseca-Watonwan-Wright-Yellow Medicine.
Winter Storm Warning until 6 AM CST Thursday for Anoka-Chisago-
Dakota-Goodhue-Hennepin-Isanti-Kanabec-Ramsey-Rice-Scott-
Washington.
WI...Winter Storm Warning until 6 AM CST Thursday for Barron-Pierce-Polk-
St. Croix.
Winter Weather Advisory until 6 AM CST Thursday for Chippewa-Dunn-
Eau Claire-Pepin-Rusk.
&&
SHORT TERM...BPH
LONG TERM...LS
AVIATION...MPGHazardous weather outlook, Dec 23, 3:24 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
324 AM CST Wed Dec 23 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
324 AM CST Wed Dec 23 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Today and Tonight.
A significant change in the weather is coming on today.
Confidence is high in strong northwest winds of 35 to 45 mph,
with gusts over 55 mph possible in western Minnesota. In addition
to the wind and cold, the likelihood for 4+ inches is increasing
with locally 6+ inches possible. Blizzard conditions and blowing
snow is possible for much of the forecast area.
Temperatures will start out around 30 degrees, and fall
throughout the day, going below zero overnight. Wind chill values
of -20 to -30 are likely tonight.
Blizzard and Winter Storm Warnings are in effect for much of the
area. A Winter Weather Advisory is in effect for portions of
west-central Wisconsin. Please check our website for the latest
headlines in your specific area.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Temperatures will top out in the single digits Thursday afternoon,
going below zero again Thursday night. Wind chill values of -20
to -30 are possible Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotters and snowfall observers are encouraged to report snowfall
amounts to the National Weather Service.
In the hours before
Local storm report, Dec 23, 11:32 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM SNOW 1 ENE MAPLE PLAIN 45.01N 93.65W
12/23/2020 E0.1 INCH HENNEPIN MN TRAINED SPOTTER
PRECIP CHANGED TO SNOW 30 MINUTES AGO AND IS
CURRENTLY ONLY STICKING TO GRASSY SURFACES.
&&
MEDLocal storm report, Dec 23, 12:34 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW NWS CHANHASSEN 44.85N 93.56W
12/23/2020 M0.4 INCH CARVER MN OFFICIAL NWS OBS
&&Local storm report, Dec 23, 12:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 PM CST WED DEC 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM SNOW 2 NE CHOKIO 45.60N 96.15W
12/23/2020 M3.5 INCH STEVENS MN TRAINED SPOTTER
&&Winter Storm, St. Croix
- When
- December 23, 2:00 PM CST to 11:00 PM CST
- Where
- St. Croix forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.034, -92.453 (the zone’s center; the record gives no point)
Mainly sleet, snow, and rain fell Wednesday morning and early afternoon across the county. As much colder air arrived during the afternoon, temperatures dropped quickly which changed a mixture of precipitation over to snow. The snow became heavy by the late afternoon. By early evening, blowing snow developed and continued through the evening. Wind gusts of 25 to 35 mph were frequently achieved during the height of the storm.
Winter Storm, Polk
- When
- December 23, 2:00 PM CST to 11:00 PM CST
- Where
- Polk forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.461, -92.441 (the zone’s center; the record gives no point)
Mainly sleet, mixed with snow fell late Wednesday morning and early afternoon across the county. As much colder air arrived during the afternoon, temperatures dropped quickly which changed a mixture of precipitation over to snow. The snow became heavy by the late afternoon. By early evening, blowing snow developed and continued through the evening. Wind gusts of 25 to 35 mph were frequently achieved during the height of the storm.
Winter Storm, Pierce
- When
- December 23, 3:00 PM CST to 11:00 PM CST
- Where
- Pierce forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.720, -92.422 (the zone’s center; the record gives no point)
Mainly rain, mixed with sleet fell Wednesday morning and early afternoon across the county. As much colder air arrived during the afternoon, temperatures dropped quickly which changed a mixture of precipitation over to snow. The snow became heavy by the late afternoon. By early evening, blowing snow developed and continued through the evening. Wind gusts of 25 to 35 mph were frequently achieved during the height of the storm.
Winter Storm, Barron
- When
- December 23, 3:00 PM CST to 11:00 PM CST
- Where
- Barron forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.424, -91.848 (the zone’s center; the record gives no point)
Mainly sleet, mixed with snow, fell Wednesday early afternoon across the county. As much colder air arrived during the afternoon, temperatures dropped quickly which changed a mixture of precipitation over to snow. The snow became heavy by the late afternoon. By early evening, blowing snow developed and continued through the evening. Wind gusts of 25 to 35 mph were frequently achieved during the height of the storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in South Dakota, December 23, 20201 death · 9 events
- Tornadoes in Texas, December 23, 2020$85,000 · EF2 · 2 events
- Tornadoes and Damaging Winds in Mississippi, December 23 to 24, 2020$301,000 · EF1 · 18 events
- Blizzard in South Dakota, December 23, 202011 injured · 24 events
- Blizzard in Minnesota, December 23, 2020$120,000 · 42 events
- Blizzard in Iowa, December 23, 20204 injured · 11 events
- Blizzard and High Wind in Nebraska, December 23, 202066 kt wind · 39 events
- Blizzard and Winter Storm in Nebraska, December 23, 202021 events
- Blizzard in Minnesota, December 23, 20201 injured · 8 events
- Blizzard in Minnesota, December 23, 202015 events
- Blizzard and Heavy Snow in Minnesota, December 23 to 24, 2020$5,000 · 15 events
- Blizzard in North Dakota, December 23, 202014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931617, 931619, 931616, 931618.